Updated: Oct 10, 2022
It has been discovered that Vitamin B6 in many multivitamin and mineral supplements can cause peripheral neuropathy. The TGA is now ruling that supplements must carry a warning if they have more than 10mg of Vitamins B6 present.
Check your total intake of Vitamin B6 per day from supplements from reviewing the supplements you have at home. If it is higher than 50mg of B6 and you are experiencing tingling, burning, numbness you need to speak to your healthcare practitioner as soon as possible. (There are also cases of peripheral neuropathy in doses less than 50mg - or in people taking more than one product with B6 - refer to the alternate names of B6 below)
Vitamin B6 is a water-soluble essential nutrient found in food. In the natural form, it is not associated with peripheral neuropathy. Vitamin B6 is also present in off-the-shelf products such as multivitamin and mineral products and vitamin B complexes often in combination with magnesium or zinc.
Even if your supplement is simply a Magnesium or Mineral supplement please check the amount of the following (it may NOT always say Vitamin B6) There are three forms of Vitamins B6 to note:-
pyroxidal 5-phosphate monohydrate
Please check your vitamin and minerals supplements for the presence of the above, and if you have symptoms of peripheral neuropathy (experiencing tingling, burning, numbness), please contact your medical doctor. Reference Aust Govt TGA - "Peripheral neuropathy with supplementary vitamins B6 (pyrodoxine), Published October 2022.